Alert archive / New Mexico / Tornado Warnings in 2019

Tornado Warning 24, NWS Albuquerque, NM

June 13, 2019Harding County, Union County, New Mexico

NWS Albuquerque, NM issued this tornado warning at Jun 13, 2019, 6:43 PM MDT for Harding County, Union County, New Mexico. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2019, 6:43 PM MDT (00:43 UTC)
Expired
Jun 13, 2019, 7:30 PM MDT
In force
47 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Harding County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 129 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:56 PM MDTHAIL 1.55 S Rosebud, NM
Jun 13, 6:58 PM MDTHAIL 1.53 Sse Rosebud, NM
Jun 13, 7:00 PM MDTHAIL 24 Sse Rosebud, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:40 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.7

Open this sounding in Storm Lab

The text

As transmitted.

210 
WFUS55 KABQ 140043
TORABQ
NMC021-059-140130-
/O.NEW.KABQ.TO.W.0024.190614T0043Z-190614T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
643 PM MDT Thu Jun 13 2019

The National Weather Service in Albuquerque has issued a

* Tornado Warning for...
  East central Harding County in northeastern New Mexico...
  Southern Union County in northeastern New Mexico...

* Until 730 PM MDT.

* At 642 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 14 miles southeast of Bueyeros, or 22 miles west of
  Amistad, moving east at 15 mph.

  HAZARD...Tornado and ping pong ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Rosebud around 705 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3574 10338 3569 10338 3572 10363 3591 10363
      3596 10335 3574 10334
TIME...MOT...LOC 0042Z 272DEG 11KT 3581 10353 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

54
1 follow-up statement
393 
WWUS55 KABQ 140122
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
722 PM MDT Thu Jun 13 2019

NMC021-059-140131-
/O.EXP.KABQ.TO.W.0024.000000T0000Z-190614T0130Z/
Harding-Union-
722 PM MDT Thu Jun 13 2019

...THE TORNADO WARNING FOR EAST CENTRAL HARDING AND SOUTHERN UNION
COUNTIES WILL EXPIRE AT 730 PM MDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central New Mexico.

Remember, a Severe Thunderstorm Warning remains in effect for 
Harding and Union Counties until 8 PM MDT.

LAT...LON 3574 10338 3569 10338 3572 10363 3591 10363
      3596 10335 3574 10334
TIME...MOT...LOC 0121Z 272DEG 11KT 3581 10338 

$$

54

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at Jun 13, 5:17 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 13, 5:17 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
517 PM MDT Thu Jun 13 2019

.AVIATION...
00Z TAF CYCLE
Westerly flow aloft. Dryline extending from south central NM and along
the Pecos Valley to west of KCAO at 23Z. Sct showers and tstms along
and east of the dryline moving east, with a few of the storms strong
to severe with large hail and wind gusts around 50 kt. Convection to
diminish around 03-06Z. Potential for MVFR cigs aft 06Z along the
ern NM/TX border where dryline will persist before being pushed out
of NM aft 14/15Z. Wly sfc wind gusts to around 35 kt until around 02Z
over wrn and central NM, wly sfc wind gusts to resume aft 14/18Z
mainly over central and ern NM as drier air overspreads the state.

&&

.PREV DISCUSSION...231 PM MDT Thu Jun 13 2019...
.SYNOPSIS...
Strong to severe storms will develop across portions of eastern New
Mexico today with large hail, frequent lightning, damaging winds,
and locally heavy rainfall as the main hazards. Cannot entirely rule
out a spot tornado either. Very dry and warmer weather moves in
Friday with 100s forecast at Roswell and Tucumcari. Temperatures fall
back to near normal for the weekend with an upper level storm system
favoring afternoon storms over the northern mountains. Any storms
across the west will likely be dry in nature. Afternoon storms will
favor northern and eastern New Mexico Monday and Tuesday with drier
and near normal temperatures favored by the middle of next week.

&&

.DISCUSSION...
Today...Southerly return flow across the east and into the lower RGV
has combined with daytime heating to produce high terrain
thunderstorms this afternoon. Instability across the east of
2500-3500 J/kg with modest 0-6km bulk shear values of 35-40kts will
support supercell potential. Hi-Res models have been showing storms
moving east off the Sangres into northeastern NM, likely clustering
into a larger cluster/complex by this evening into the TX/OK
panhandles. Storms off the Sacramentos will push eastward over Chaves
County. Large hail and damaging winds are the main hazards with low
potential for a tornado but still possible.

Friday...After storms kick back easterly outflows likely producing
some low clouds across the east early Friday morning, drier and
warmer weather invades from the west. Daytime highs will rise 5-10F
above normal for mid-June with a few spot 100s across the east at
Tucumcari and Roswell. Winds will be breezy and locally windy with
humidity plummeting and allowing for critical fire weather
conditions to develop (see Fire Wx Discussion for further details).

Weekend...Temperatures lower closer to normal as an upper trough
moves over northern NM Saturday. This will increase storm coverage
over the northern mountains progressing into the northeastern plains
Saturday evening. Any storms over the west will likely be dry in
nature. An outflow/backdoor bdry is likely to push south and west
through eastern and central NM from the convection Saturday night
into Sunday morning. Low level moisture will be replenished behind
this bdry into the RGV as a weak ridge moves over Sunday. The low
level moisture, trapped beneath the ridge, will be enough to allow
for another round of afternoon convective activity Sunday, focusing
over the western and northern high terrain.

Long Range...Daily rounds of afternoon storms are likely to continue
Monday with lesser coverage Tuesday. The GFS and ECMWF have been
fairly consistent with setting up a strong jet max punching into the
PacNW and northern Rockies. This will keep fairly dry conditions and
near normal temperatures across NM for the middle part of next week.

24/RJH

&&

.FIRE WEATHER...
Overnight lows will be above average with poor to moderate humidity
recoveries across western NM, especially in the Gila Wilderness. The
pattern on Friday will favor strong gusty winds and single digit RH
values during peak heating for many areas across western and central
NM. Critical fire weather conditions are likely for a few hours over
portions of NMZ105 and 109 with more widespread activity in NMZ108.
Given the low to moderate fire danger class in the ern plains, will
not hoist a watch. Meanwhile, Land Information System (LIS) data is
suggesting below land surface moisture is 30-35% in Catron County -
thus will not issue a watch for this area either.

Lighter, although occasional breezes, are expected on Saturday with
a backdoor cold front invading the eastern plains during the day and
overnight. This will keep higher humidities and precip in northeast
NM. A few high-based storms are possible along the I-40 corridor in
western and central NM, resulting in possible gusty outflow winds. A
rather active pattern persists on Sunday and again Monday across the
northern and central parts of NM. Wetter-type storms are favored in
eastern NM, with a mix of wet/dry across the west. Temperatures will
be below normal during this period. For late next week, drier/warmer
conditions are forecast. DPorter

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 13, 12:08 PM MDT, 6 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1208 PM MDT Thu Jun 13 2019

NMZ501>540-141200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1208 PM MDT Thu Jun 13 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms over eastern New
Mexico this afternoon and evening. A few storms will be capable of
producing large hail, damaging winds, locally heavy rainfall, and
possibly a rare tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Breezy to locally windy conditions will develop most areas Friday
along very warm to hot temperatures. Chances for afternoon and
evening thunderstorms will return to portions of western and
especially northeast NM Saturday, spreading to much of the northern
half of the state Sunday. Scattered shower and thunderstorm chances
will continue over the northern half or so of the state early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening for
eastern New Mexico due to severe storm potential.

24

In the hours before

Special weather statement, Jun 13, 5:17 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
517 PM MDT Thu Jun 13 2019

NMZ531-140000-
Harding County-
517 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING COUNTY UNTIL
600 PM MDT...

At 517 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Bueyeros, or 12 miles northeast of Mosquero, moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bueyeros and Rosebud. This includes NM Highway 120 and NM Highway
420.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern New Mexico.

LAT...LON 3584 10393 3602 10393 3606 10338 3579 10339
TIME...MOT...LOC 2317Z 270DEG 22KT 3593 10384

54
Special weather statement, Jun 13, 5:38 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
538 PM MDT Thu Jun 13 2019

NMZ523-140015-
Central Highlands-
538 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TORRANCE COUNTY
UNTIL 615 PM MDT...

At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Clines Corners, or 21 miles east of Moriarty, moving
east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Torrance County.

This includes Highway 285 between Mile Markers 229 and 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3468 10535 3478 10571 3483 10576 3498 10573
      3498 10535
TIME...MOT...LOC 2337Z 276DEG 15KT 3490 10569

24
Local storm report, Jun 13, 5:50 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT THU JUN 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             16 NE DUNKEN            32.97N 105.00W
06/13/2019  M0.75 INCH       CHAVES             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201902312

TRM
Local storm report, Jun 13, 5:56 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 PM MDT THU JUN 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             16 NE DUNKEN            32.97N 105.00W
06/13/2019  M0.88 INCH       CHAVES             NM   TRAINED SPOTTER

&&

CORRECTED EVENT

EVENT NUMBER ABQ201902312

TRM
Local storm report, Jun 13, 6:15 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
615 PM MDT THU JUN 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             10 S BUEYEROS           35.84N 103.68W
06/13/2019  M1.00 INCH       HARDING            NM   STORM CHASER

&&

EVENT NUMBER ABQ201902313

RF
Special weather statement, Jun 13, 6:26 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
626 PM MDT Thu Jun 13 2019

NMZ523-533-140100-
Guadalupe County-Central Highlands-
626 PM MDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GUADALUPE AND
NORTHEASTERN TORRANCE COUNTIES UNTIL 700 PM MDT...

At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Clines Corners, or 25 miles northwest of Vaughn,
moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Milagro.

This includes the following highways...
 Interstate 40 between Mile Markers 230 and 242.
 Highway 285 between Mile Markers 230 and 243.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central New Mexico.

LAT...LON 3474 10559 3493 10563 3508 10526 3477 10517
TIME...MOT...LOC 0026Z 251DEG 20KT 3488 10551

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:00 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union60 min
Jun 13, 6:05 PM MDTSevere Thunderstorm WarningABQUnion26 min
Jun 13, 6:13 PM MDTSevere Thunderstorm WarningABQUnion17 min
Jun 13, 6:26 PM MDTSpecial Weather StatementABQ34 min
Jun 13, 6:34 PM MDTSevere Thunderstorm WarningABQHarding, Union26 min
Jun 13, 6:49 PM MDTSevere Thunderstorm WarningABQTorrance26 min
Jun 13, 6:56 PM MDTSevere Thunderstorm WarningABQHarding, Union31 min
Jun 13, 7:07 PM MDTSevere Thunderstorm WarningABQUnion38 min
Jun 13, 7:44 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union61 min
Jun 13, 8:00 PM MDTSpecial Weather StatementABQUnion30 min
Jun 13, 8:18 PM MDTSpecial Weather StatementABQHarding27 min
Jun 13, 8:26 PM MDTSpecial Weather StatementABQUnion34 min

Nearby

Tornado Warnings in New Mexico, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.